TAIPEI (Taiwan News) — Receiving the second dose of the Pfizer-BioNTech (BNT) COVID vaccine 12 weeks after the first is likely to reduce adolescents' risk of post-vaccination myocarditis, said pediatrician Lee Ping-ing (李秉穎), citing international data.
Lee, who is the convener of the Ministry of Health and Welfare’s Advisory Committee for Immunization Practices (ACIP), delivered the statement at a press conference Tuesday (Nov. 30).
In anticipation of a global rise in COVID-19 cases this winter, the ACIP reached a resolution on Sunday (Nov. 28) recommending that children aged 12-17 get their second BNT jab. The committee had halted BNT vaccinations for that age bracket on Nov. 10.
Citing studies in the U.S. and Israel, Lee said that if teens receive their second BNT dose three to four weeks after their first one, the risk of myocarditis is 10 times higher than it is after the initial dose, CNA reported. That is why Taiwanese experts had previously recommended the suspension, he added.
When the second BNT dose is pushed back by six to 14 weeks, however, it’s less likely to induce myocarditis and has no effect on the antigens and immunity produced by the vaccine, the ACIP convener said, citing studies by Canada, the European Union, and the U.K.
For this reason, the U.K., which originally recommended suspending the second BNT shot for 16 to 17-year-olds, now allows them to receive it after a 12-week interval, Lee pointed out.
The doctor emphasized that as the highly transmissible Omicron COVID-19 variant spreads around the world, the risk of community infections is still real in Taiwan. Even though the risk of side effects after the second dose of an mRNA vaccine is higher than after the first, the doctor recommended that teens still complete the full vaccine schedule to get complete protection, CNA reported.
The doctor noted that the risk of myocarditis and pericarditis (inflammation of the outer lining of the heart) has been a concern for young people after receiving the second BNT dose, especially for males, whose risk is higher, the doctor noted.
Symptoms of these conditions include chest pain, heart palpitations, and shortness of breath. Anyone experiencing these symptoms within 28 days of their second BNT shot should seek medical attention immediately, he reminded the public.